Illinois, 2009Lightning Strikes in Illinois, June 7 to 8, 2009
June 7 to 8, 2009 · NWS LOT · 2 events in 2 counties and zones
Strong thunderstorms moved across parts of northern Illinois during the evening of June 7th and the morning of June 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms moved across parts of northern Illinois during the evening of June 7th and the morning of June 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 7, 6:00 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 7, 6:00 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
700 PM CDT SUN JUN 7 2009
.DISCUSSION...
345 PM CDT
UNSETTLED WEATHER THROUGH TOMORROW EVENING SHOULD GIVE WAY TO
QUIETER CONDITIONS FOR MOST OF THE WEEK. EXPECT BEST CHANCES OF
SEVERE WEATHER LATE TONIGHT WITH CONVECTIVE SYSTEM MOVING OUT OF
IOWA AND AGAIN TOMORROW AFTERNOON AHEAD OF A COLD FRONT.
GFS/ECMWF/NAM ARE IN DECENT AGREEMENT THROUGH MONDAY NIGHT. SFC LOW
CENTERED OVER SE COLORADO IS EXPECTED TO MOVE INTO IOWA BY TOMORROW
MORNING. THE WEST TO EAST STATIONARY FRONT DRAPED ACROSS NRN
ILLINOIS SHOULD BE PUSHED NORTH AS THIS LOW APPROACHES...BUT WILL
SERVE AS THE FOCUS FOR CONVECTION THROUGH THE OVERNIGHT PERIOD. GFS
IS FASTER THAN NAM IN MOVING THE LOW INTO LOWER MICHIGAN BY MONDAY
NIGHT...BUT BOTH MODELS PULL A COLD FRONT ACROSS THE AREA TOMORROW
EVENING.
RESIDUAL ACTIVITY FROM MORNING CONVECTION MAY LIMIT REDEVELOPMENT IN
SOME AREAS MONDAY AFTERNOON AND EVENING AHEAD OF THIS COLD
FRONT...BUT FCST SOUNDINGS FROM THE NAM AND GFS SHOW SFC BASED CAPE
VALUES OVER 2000 J/KG. DEEP LAYER SHEAR OF 30 TO 40 KTS IS MARGINAL
FOR SUPERCELLS...THOUGH VERY DRY MID LEVELS SHOULD AT LEAST SUPPORT
THE POTENTIAL FOR DAMAGING WINDS IN ADDITION TO HAIL.
THE NAM AND GFS BEGIN TO DIFFER CONSIDERABLY TUESDAY NIGHT. BOTH
MODELS STALL THE COLD FRONT SOMEWHERE TO OUR SOUTH AND FOCUS
CONTINUED CONVECTION ALONG THIS FEATURE DURING THE WEEK...THOUGH THE
GFS KEEPS IT MUCH CLOSER TO OUR AREA. PREFER THE NAM SOLUTION WHICH
MOVES THE FRONT FARTHER SOUTH AND KEEPS OUR AREA ON THE NORTHERN
FRINGE OF ANY ACTIVITY WHICH MAY DEVELOP TUESDAY NIGHT INTO
WEDNESDAY. CERTAINLY THINK THE LARGE MCS IN THE GFS TUESDAY NIGHT
APPEARS TO BE AN OUTLIER COMPARED TO ITS ENSEMBLE MEMBERS AND THE
NAM/ECMWF.
FEW CHANGES TO THE REST OF THE WEEK. HIGH PRESSURE EXPECTED TO
BUILD OVER THE AREA. BOUNDARY TO OUR SOUTH SHOULD LIMIT GULF
MOISTURE RETURN.
LENNING
&&
.AVIATION...
0000 UTC TAFS...OBVIOUSLY BIGGEST AVIATION CONCERN NEXT 24 HOURS
IS WITH TIMING OF BEST THUNDERSTORM CHANCES...WITH SECONDARY
CONCERN ABOUT LOWER CIGS DEVELOPING LATE TONIGHT. MID LEVEL FLOW
VEERING SOMEWHAT ACROSS IL/IN LATE THIS AFTERNOON IN WAKE OF
SUBTLE SHORTWAVE WITH ANTICYCLONIC MID-LEVEL FLOW PRESENT ACROSS
THE REGION NOW. HOWEVER...PROFILERS UPSTREAM OVER IA/WESTERN IL
ALREADY SHOWING BACKING/INCREASING LOW LEVEL FLOW INDICATIVE ON
INCREASINGLY STRONG WARM AIR ADVECTION WHICH SHOULD SUPPORT AN
INCREASE IN SHRA/TSRA ACTIVITY. SOME ELEVATED SHRA DEVELOPING FROM
FESTERING ACCAS FIELD FROM NEAR DSM TO VYS...AND WOULD GENERALLY
EXPECT A RAMP UP IN THIS ACTIVITY THIS EVENING. INCLUDING A
PROLONGED PERIOD OF -SHRA/VCTS IN TAFS FOR NOW...AS SHRA/TSRA
BECOME BETTER DEVELOPED WILL BE ABLE TO AMEND TAFS TO FINE TUNE
TIMING BETTER ADDING LIKELY BEING ABLE TO ADD PREVAILING TSRA AS
WELL AS A FEW HOURS OF DRY WEATHER.
RAINFALL LATE TONIGHT WILL PROBABLY COOL AND MOISTEN THE LOW
LEVELS ENOUGH TO ALLOW SOME LOW CIGS TO DEVELOP...WITH IFR
POTENTIAL CERTAINLY NOT NEGLIGIBLE LATE TONIGHT INTO MONDAY
MORNING. HAVE BROUGHT CIGS TO LOWER END MVFR FOR NOW BUT WOULDNT
BE SURPRISED TO SEE IFR CIGS DEVELOP...PARTICULARLY IN THE 09Z-15Z
TIME RANGE. BY MID/LATE MORNING SHOULD SEE WARM FRONT ACCELERATE
NORTHWARD INTO WI WITH GUSTY SSW WINDS DEVELOPING. ADDITIONAL TSRA
COULD DEVELOP MONDAY AFTERNOON IN ADVANCE OF COLD FRONT...WITH
POTENTIAL FOR STRONG/SEVERE TSRA.
IZZI
&&
.MARINE...
134 PM CDT
BESIDES ANY STRONG THUNDERSTORMS...SHOULD BE A RELATIVELY QUIET
PERIOD ACROSS THE LAKE. STATIONARY FRONT ACROSS THE FAR SOUTHERN
PORTION OF THE LAKE IS EXPECTED TO LIFT NORTHWARD TONIGHT INTO
MONDAY AS A LOW PRESSURE SYSTEM TAKES SHAPE OVER THE PLAINS AND
COMES ACROSS THE LAKE. WINDS WILL LIKELY PICK UP AS THE LOW TRACKS
NEAR THE LAKE MONDAY EVENING...BUT WITH A RIDGE OF HIGH PRESSURE
MOVING IN BEHIND THIS SYSTEM...WINDS ARE EXPECTED TO DROP OF
PRETTY QUICKLY BEHIND IT. THIS WEAK RIDGE WILL LIKELY REMAIN IN
PLACE THROUGH MOST OF THE WEEK AS MOST OF THE WEATHER ACTION
REMAINS OFF TO THE SOUTH.
SOME DECENT CHANCES FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY
WITH SOME STRONG WINDS POSSIBLE WITH THESE STORMS. CONDITIONS WILL
IMPROVE MONDAY NIGHT AS A COLD FRONT COMES THROUGH AND ENDS ANY
THUNDERSTORM POTENTIAL.
HALBACH
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jun 7, 8:43 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
943 PM CDT SUN JUN 7 2009
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
090245-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
943 PM CDT SUN JUN 7 2009 /1043 PM EDT SUN JUN 7 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...OVERNIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...THE STRONGEST STORM MAY PRODUCE:
HAIL TO THE SIZE OF QUARTERS.
DAMAGING WINDS IN EXCESS OF 60 MPH.
HEAVY RAINFALL.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE NIGHT ACROSS
THE OUTLOOK AREA. THE GREATEST POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL BE AFTER MIDNIGHT...WITH SEVERE WEATHER
CHANCES GREATEST OVER WESTERN PORTIONS OF THE OUTLOOK AREA.
DISCUSSION:
SCATTERED THUNDERSTORMS DEVELOPING OVER NORTHERN AND CENTRAL
ILLINOIS WILL INCREASE IN COVERAGE AND SPREAD INTO NORTHWEST
INDIANA OVERNIGHT. THE POTENTIAL OF SEVERE WEATHER WITH THESE
THUNDERSTORMS WILL BE LOW...HOWEVER SEVERE THUNDERSTORMS OVER
IOWA AND MISSOURI LATE SUNDAY EVENING COULD MOVE INTO THE
OUTLOOK AREA WELL AFTER MIDNIGHT. WHILE THE STORMS WILL LIKELY
WEAKEN SOMEWHAT...THERE IS STILL A SMALL POTENTIAL FOR THESE
STORMS TO BE SEVERE...ESPECIALLY OVER WESTERN PORTIONS OF THE
OUTLOOK AREA. GIVEN THE VERY MOIST AIRMASS MOVING INTO THE
AREA...THE THUNDERSTORMS WILL ALSO PRODUCE LOCALLY HEAVY
RAINFALL.
IN ADDITION...DENSE FOG IS POSSIBLE ALONG THE ILLINOIS LAKEFRONT
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY
MORNING...WITH A LIMITED POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS WITH THIS ACTIVITY. LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING COULD OCCUR WITH THESE THUNDERSTORMS HOWEVER.
CURRENT INDICATIONS ARE THAT ADDITIONAL THUNDERSTORMS WILL
DEVELOP ALONG A COLD FRONT MOVING ACROSS THE AREA MONDAY
AFTERNOON AND EVENING. CONDITIONS ARE FORECAST TO BE FAVORABLE
FOR SOME SEVERE THUNDERSTORMS MONDAY AFTERNOON AND
EVENING...WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND
LARGE HAIL. WHILE THE THREAT OF SEVERE WEATHER EXISTS ACROSS THE
ENTIRE OUTLOOK AREA...THE THREAT OF SEVERE WEATHER DOES APPEAR
TO BE GREATER FROM THE I- 55 CORRIDOR EAST INTO NORTHWEST
INDIANA.
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY INTO
THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATE TONIGHT INTO EARLY MONDAY MORNING.
SPOTTERS WILL PROBABLY BE NEEDED MONDAY AFTERNOON AND EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-090245-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
943 PM CDT SUN JUN 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...OVERNIGHT.
AREAS OF DENSE FOG WILL REDUCE VISIBILITIES TO LESS THAN A HALF
MILE AT TIMES.
SCATTERED THUNDERSTORMS ARE LIKELY...WITH SOME POTENTIAL FOR
WINDS IN EXCESS OF 35 KNOTS WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE LIKELY MONDAY INTO MONDAY EVENING...SOME MAY BE
SEVERE WITH WINDS IN EXCESS OF 50 KNOTS AND LARGE HAIL.
OUTSIDE OF ANY THUNDERSTORMS...HAZARDOUS WINDS FOR SMALL CRAFT
ARE LIKELY MONDAY AFTERNOON AND EARLY EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-090245-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
943 PM CDT SUN JUN 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...OVERNIGHT.
AREAS OF DENSE FOG WILL REDUCE VISIBILITIES TO LESS THAN A HALF
MILE AT TIMES OVER SOUTHERN PORTIONS OF THE LAKE.
THUNDERSTORMS ARE LIKELY...MAINLY LATE TONIGHT...WITH A SLIGHT
CHANCE FOR WIND GUSTS OVER 35 KNOTS WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE LIKELY MONDAY INTO MONDAY EVENING. SOME OF THE
STORMS MAY BE SEVERE WITH LARGE HAIL AND WINDS OVER 50
KNOTS...MAINLY OVER SOUTHERN PORTIONS OF THE LAKE.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
IZZILightning, Lake
- When
- June 7, 8:45 PM CST
- Where
- Lake County, 0.93 mi WSW of Ivanhoe
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 42.275, -88.047
Lightning struck a house on Bagatelle Lane which started a fire. While the fire was small, the house suffered extensive smoke and heat damage. Firefighters also had to remove much of the ceiling throughout the home to remove insulation to prevent the fire from spreading.
Lightning, Winnebago
- When
- June 8, 5:45 AM CST
- Where
- Winnebago County, 1.01 mi NNW of Pecatonica
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 42.313, -89.359
Lightning struck a two story building on Main Street and caused a fire in the southwest corner of the second level.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 7, 20092 injured · $162 million · EF1 · 20 events
- Tornadoes and Hail in Iowa, June 7, 2009$3.4 million · EF0 · 27 events
- Tornadoes and Flash Flood in Missouri, June 7 to 8, 20091 injured · $595,000 · EF0 · 54 events
- Flash Flooding and Hail in Kansas, June 7 to 9, 20091 injured · $556,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Texas, June 7, 2009$1.5 million · 1 in hail · 5 events
- Lightning Strike in Illinois, June 7, 20091 injured · $90,000 · 1 event
- Damaging Winds and High Wind in Oklahoma, June 7, 2009$40,000 · 62 kt wind · 12 events
- Hail and Damaging Winds in Iowa, June 7, 2009$51,000 · 1 in hail · 3 events
- Hail in Iowa, June 7, 2009$35,000 · 2.5 in hail · 1 event
- Hail and Damaging Winds in Nebraska, June 7, 20091.75 in hail · 26 events
- Hail in Wyoming, June 7, 2009$20,000 · 1.75 in hail · 1 event
- High Surf in Hawaii, June 7 to 11, 200914 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185465, 185466.